Thunderstorm Wind, Ashe
- When
- August 7, 3:19 PM EST
- Where
- Ashe County, 2.16 mi NW of Flatwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.570, -81.660
Large tree limbs were blown down.
An isolated thunderstorm became severe over northwestern Ashe County during the afternoon of August 7th. Winds downed large tree limbs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An isolated thunderstorm became severe over northwestern Ashe County during the afternoon of August 7th. Winds downed large tree limbs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 1:36 PM EST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 236 PM EDT THU AUG 7 2008 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. THIS FRONT WILL BRING UNSEASONABLE COOLER TEMPERATURES TO THE REGION THROUGH THE EARLY PART OF NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. THIS SYSTEM WILL BRING COOLER TEMPERATURES INTO THE REGION WITH A NOTICEABLE DROP IN HUMIDITIES BY FRIDAY AFTERNOON. DEW POINT FRONT AND DRY AIR ADVECTION WILL LAG BEHIND THE SURFACE FRONT BY ABOUT 8 HOURS. THIS WILL KEEP CLOUDS IN A LITTLE LONGER THAN PREVIOUSLY EXPECTED. WITH NORTHWEST FLOW AND LOW LEVEL MOISTURE AVAILABLE...UPSLOPE LIGHT RAIN/DRIZZLE IS POSSIBLE ON WESTERN SLOPE OVERNIGHT. ONCE A SHORT WAVE MOVES FROM THE GREAT LAKE TONIGHT AND OFF THE EAST COAST FRIDAY MORNING...DRIER AIR AND A REDUCTION IN CLOUDS AND DEW POINTS WILL OCCUR. FAIR WEATHER CUMULUS WILL LIKELY FORM FRIDAY AFTERNOON WHILE RAIN CHANCE LOOK MINIMAL. A STRAY SHOWER MAY DEVELOP ACROSS THE MOUNTAINS (GREENBRIER-ALLEGHANY HIGHLANDS)...BUT MEASURABLE RAINFALL IS HIGHLY UNLIKELY. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... COOLER AND DRIER AIR WILL BE MOVING INTO THE REGION FRIDAY NIGHT AND SATURDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. WITH DOWNSLOPE FLOW INTO THE FOOTHLLS AND PIEDMONT...ADJUSTED TEMPERATURES AND DEW POINT TEMPERATURES. WITH LIMITED MOISTURE AND A FAIRLY STRONG SUBSIDENCE INVERSION...DECIDED TO KEEP FORECAST DRY. WITH MOSTLY CLEAR SKIES OVERNIGHT...DRIER AIR AND LIGHT WINDS...ADDED SOME LOWS IN THE UPPER 40S FRIDAY AND SATURDAY NIGHT IN THE MTN VALLEYS. IN GENERAL...PLAYED TEMPERATURES CLOSE TO MAV GUD. && .LONG TERM /SUNDAY THROUGH THURSDAY/... IN THE MEDIUM RANGE USED HPCGUIDE WHICH WAS AN UNUSUAL PAIRING OF THE 00 UTC CANADIAN BLENDED/SMOOTHED WITH ABOUT 20-30% FROM A REASONABLY SUPPORTIVE 00 UTC ECMWF ENSEMBLE MEAN DAYS 3-7. HIGH PRESSURE MOVES TO OVER THE FORECAST AREA SUNDAY. A FRONTAL BOUNDARY WILL TRAVEL TROUGH THE AREA EARLY NEXT WEEK WITH OUR NEXT CHANCE OF PRECIPITATION. COOLER WEATHER CONTINUES SUNDAY WITH THE HIGH PRESSURE OVERHEAD. STRENGTH OF THE TROF AND THE COLDER 85H TEMPERATURES ARE MORE ROBUST ON ECMWF. ADJUSTED TEMPERATURES IN THE FAR WEST MOUNTAINS FOR SUNDAY TO BLEND BETTER WITH MRX AND ADDED SOME LIGHT POPS WITH COLD POOL ALOFT. ADJUSTED CLOUD COVER ON TUESDAY AND WEDNESDAY TO MATCH UP GSP. WENT WITH HPCGUIDE FOR TEMPERATURES MONDAY INTO THURSDAY. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... A SURFACE FRONT WILL MOVE THROUGH THE REGION WITH A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS THROUGH THIS EVENING. EVEN THOUGH THE LINE OF CONVECTION IS DRIFTING TO THE SOUTH...EMBEDDED CONVECTION IS MOVING TO THE SOUTHEAST AT AROUND 25-30 KTS. LOCALIZED HEAVY RAIN IS POSSIBLE WITHIN THE STRONGER CELLS WITH WIND GUSTS UP TO 45 KTS. THE SURFACE FRONT WILL CLEAR THE AREA THIS EVENING BUT THE DEW POINT FRONT WILL LAG BEHIND. THIS WILL KEEP CLOUDS IN THE AREA THROUGH 06Z FRIDAY IN THE EAST AND 10Z FRIDAY IN THE WEST. WESTERN SLOPES MAY HANG ON TO CLOUD COVER UNTIL 13Z FRIDAY WITH CONTINUING NW FLOW. FOR THE MAJORITY OF THE AREA...CLOUDS WILL REMAIN VFR WITH THE EXCEPTION OF WESTERN SLOPES...WHERE CEILINGS AND LIGHT RAIN/DRIZZLE COULD DROP TO IFR-MVFR THROUGH FRIDAY MORNING. VFR CONDITIONS TO PREVAIL THROUGH EARLY NEXT WEEK WITH COOLER TEMPERATURES EMBRACING THE REGION. IF FOG DEVELOPS OVERNIGHT...RIVER VALLEYS COULD HAVE VISIBILITIES DROPPING BELOW IFR AROUND SUNSET THROUGH THE EARLY PART OF NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...KK/WP LONG TERM...KK AVIATION...RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 359 AM EDT THU AUG 7 2008 NCZ003>006-019-020-080900- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 359 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-080900- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER- SUMMERS-MONROE-GREENBRIER- 359 AM EDT THU AUG 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1044 AM EDT THU AUG 7 2008 VAZ007-010-WVZ042-071515- BLAND VA-TAZEWELL VA-MERCER WV- 1044 AM EDT THU AUG 7 2008 AT 1042 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MATOAKA...OR ABOUT 4 MILES WEST OF COALDALE...MOVING SOUTHEAST AT 38 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BRAMWELL...POCAHONTAS AT 1050 AM EDT... PINNACLE ROCK STATE PARK...MONTCALM AT 1055 AM EDT...BLUEFIELD... MERCER CO AIRPORT AT 1100 AM EDT...CLEAR FORK...CERES AT 1105 AM EDT...SUITER AT 1110 AM EDT...ROCKY GAP AT 1115 AM EDT... WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LOCALIZED RAINFALL AMOUNTS OF HALF TO THREE QUARTERS OF AN INCH PER 30 MINUTES ARE ALSO POSSIBLE THROUGH NOON TODAY. STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 249 PM EDT THU AUG 7 2008 VAZ011-014-018-022-WVZ044-071945- GILES VA-CRAIG VA-MONROE WV-MONTGOMERY VA-ROANOKE VA- 249 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINS... AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTH OF UNION...OR ABOUT 3 MILES SOUTHWEST OF ZENITH...MOVING SOUTHEAST AT 29 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...KIRE AT 255 PM EDT...WAITEVILLE AT 300 PM EDT...MAGGIE AT 310 PM EDT...SIMMONSVILLE...HUFFMAN AT 315 PM EDT... SINKING CREEK AT 320 PM EDT...MC DONALDS MILL AT 330 PM EDT... WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM. PONDING OF WATER IS ALSO POSSIBLE IN POOR DRAINAGE AND LOW LYING AREAS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS STORM. KK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 355 PM EDT THU AUG 7 2008 VAZ012-015-016-072045- GRAYSON VA-WYTHE VA-CARROLL VA- 355 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORM JUST NORTH OF GALAX... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WYTHEVILLE...OR ABOUT 3 MILES SOUTHWEST OF COLEMAN STORE...MOVING SOUTHEAST AT 21 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...IVANHOE AT 405 PM EDT...BYLLESBY...FRIES AT 410 PM EDT...PATTERSON AT 425 PM EDT...GALAX HILLSVILLE A... WOODLAWN AT 430 PM EDT...PIPERS GAP AT 435 PM EDT...HILLSVILLE AT 440 PM EDT. THIS STORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 45 MPH ALONG WITH SMALL HAIL. IN ADDITION A QUICK ONE HALF INCH OF RAIN IS LIKELY ALONG THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 408 PM EDT THU AUG 7 2008 NCZ001-002-VAZ009-015-072115- ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA- 408 PM EDT THU AUG 7 2008 ...STRONG THUNDERSTORMS ENTERING THE REGION... AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF WHITETOP...MOVING EAST AT 21 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...MOUNT ROGERS SUMMIT... ASHLAND AT 420 PM EDT...NELLA...SHATLEY SPRINGS AT 425 PM EDT... GRAYSON HIGHLANDS STATE PARK...TROUT DALE AT 430 PM EDT...RUGBY... LANSING AT 435 PM EDT...BALDWIN AT 440 PM EDT...GRASSY CREEK AT 445 PM EDT. THESE STORMS WILL LIKELY REDEVELOP ACROSS PARTS OF THE NORTHERN NORTH CAROLINA MOUNTAINS THROUGH 500 PM. GIVEN THE EXPECTED SLOW MOVEMENT RAINFALL AMOUNTS OF AN INCH OR TWO COULD OCCUR. IN ADDITION...WIND GUSTS TO 50 MPH ALONG WITH FREQUENT LIGHTNING AND SMALL HAIL WILL BE POSSIBLE ESPECIALLY OVER WESTERN ASHE...GRAYSON AND NORTHWEST WATAUGA COUNTIES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR POSSIBLE WARNINGS.
The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131637.